Michigan, 2016

Damaging Winds in Michigan, June 10, 2016

June 10, 2016 · NWS APX · 3 events in 2 counties and zones

A line of severe thunderstorms decayed as it moved into northwest lower Michigan, but produce some sporadic wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A line of severe thunderstorms decayed as it moved into northwest lower Michigan, but produce some sporadic wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 10, 6:43 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 10, 6:43 PM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
743 PM EDT FRI JUN 10 2016

.SHORT TERM...(This evening and overnight)
Issued at 401 PM EDT Fri Jun 10 2016

High impact weather potential: strong/svr t-storms possible tonight.

Low level warm/moist advection increasing in northern MI, well in
advance of a cold front emerging from the northern plains.
Impressive moisture gradient in place across the forecast area, with
2pm dew points of 41f at APN and Drummond Isl, but 61f at MBL and
Frankfort. So the muggy air is making inroads. None too soon, as a
line of SHRA/TSRA has formed from ne MN to far eastern SD.

There have been no major changes to earlier thinking. Upstream
airmass is plenty unstable, and deep convection should continue to
grow upscale and become severe. Our airmass is (and will remain) not
as favorable here, but the idea is that our airmass will at least
become not unfavorable. 0-6km bulk shear will be in the 30-40kt
range. Mlcape values of 1-1.5 j/kg will poke in nw lower MI (now
present in far sw lower per SPC meso analysis). Near-term model
guidance in solid agreement in bringing a QLCS across the forecast
area between 8 pm and 3 am. SPC HRRR consistently showing several
bowing segments as line moves thru. Will continue to fine-tune
timing in the gridded forecasts. A marginal severe threat continues
in most of northern MI, but will continue to highlight the best
chance south of a CVX-OSC line, where instability will be highest.
Winds are the greatest threat, hail a smaller one. Hodographs are
impressive (0-3km helicity spiking to 400 or better near the surging
warm front), but our surface parcels will be cooling/stabilizing as
we move thru the evening.

Might be a straggler shower or two behind the main line, but for the
most part precip will cease once it passes. Cloud cover will linger
longer, though some areas (mainly away from eastern upper and the
high terrain of northern lower) will see partial clearing very late.
Min temps will be balmy, mid 50s to upper 60s.

.LONG TERM...(Saturday through Friday)
Issued at 401 PM EDT Fri Jun 10 2016

6/11)Saturday...Main concern is the boundary that gets hung up from
the night before through N Lower for the morning hours. The models
have backed off of the idea of rain showers/thunder in the afternoon
as all of the indices show that the front pushes south of M-55 by
18z and the best instability with it. High pressure builds into the
region overnight and keeps things dry as well.

(6/12)Sunday...The cooler, drier air continues to build into the
region during the day with the high pressure. The concern then turns
toward the fire weather as the temperatures rise into the lower to
mid 70s for the afternoon. the air is quite dry as the dewpoints
fall to around the mid 30s. The pressure gradient looks to be fairly
tight as the high continues to nose into the Upper Great Lakes.
After having consulted with the land management agencies, with the
rain that is expected tonight, and that the forecast area is now
"green," will put the headline out for the fire weather as an
Elevated Fire Danger day. Overnight, the next ridge runner of storms
is expected to follow the 500 mb ridge down into the Upper Great
Lakes. Looks like the timing for this is between 09z and 12z as the
moisture, warm front and the RRQ of the 70+ kt 500 mb jet streak
moves into the forecast area. Both the GFS and ECMWF are in
agreement with this system. which will continue into Monday morning.

(6/13)Monday...The sfc low at 12z is expected to be in NW WI/NE MN/W
Lake Superior. The baroclinic zone of the warm front will be in the
N Lower with the sfc trough/boundary well down state. This will
allow for an initial round of thunderstorms, followed by stratiform
rain behind it. The low and front continue SE through the afternoon,
pushing the forcing out of our area, and focusing things down state
more. Will probably see some showers in the afternoon, but the main
threat with the winds and rain will be in the morning as the MCS
moves through.

Extended...

Models seem to be gelling around a short wave riding the ridge
over the central conus, down across the great lakes, to bring a
shot at some showers and thunderstorms for Monday. The story for
Tuesday through Friday will be a cut-off low that is meandering
through the plains and upper Mississippi river valley. Both the
Euro and GFS show this feature but disagree on placement by a
couple hundred miles...the GFS having a further north solution.
That said...both models show high pressure dropping down from
Ontario and suppressing the low's path down into the Ohio river
valley toward weeks end. So the thinking as of now is that we'll
be looking at generally dry conditions from Tuesday through the
end of the work week...but should this low's track shift north a
bit, we could be dealing with glancing precip blows (maybe around
Thursday). Temperatures through this period look to be quite
pleasant...and just about right where they should be...with highs
in the mid to upper 70s and overnight lows generally in the 50's.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 738 PM EDT Fri Jun 10 2016

Line of TSRA expected tonight.

Expect a line of SHRA/TSRA to cross northern MI tonight, mainly
between 02z-06z. A few strong/svr storms are possible. Conditions
deteriorating toward MVFR, with brief IFR/LIFR certainly possible
around stronger storms. MVFR cigs will be seen late tonight/early
Sat morning at APN/PLN.

Winds from the southwest at 5-15 knots tonight, although gusts
>35kts possible around stronger storms.

&&

.MARINE...
Issued at 401 PM EDT Fri Jun 10 2016

Round of SHRA/TSRA going thru tonight, mainly between 8 pm and 3
am. Some could be strong/severe with high winds, especially on
Lake MI. Breeze se winds on far northern Lake Huron and around
eastern upper MI will wane this evening. Westerly winds will
become breezy on Saturday, veering nw and becoming stronger in
northern sections late as a cold front goes thru. That trend will
advance southward Saturday night. Additional small craft
advisories will likely be needed by then.

&&

.APX Watches/Warnings/Advisories...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 11 PM EDT this evening for LHZ346-347.

LM...NONE.
LS...NONE.
&&

SHORT TERM...JZ
LONG TERM...JSL/KB
AVIATION...Keysor
MARINE...JZ
Hazardous weather outlook, Jun 10, 2:45 PM EST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
345 PM EDT FRI JUN 10 2016

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-111200-
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
345 PM EDT FRI JUN 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON IN EASTERN
UPPER MICHIGAN. THUNDERSTORMS ARE LIKELY TONIGHT ACROSS ALL OF
NORTHERN MICHIGAN. SEVERE STORMS ARE POSSIBLE WITH DAMAGING WINDS
AND LARGE HAIL...PRIMARILY BETWEEN 8 PM AND 3 AM. THERE IS A RISK
OF SEVERE THUNDERSTORMS ACROSS ALMOST ALL OF NORTHERN MICHIGAN...
THOUGH THE BEST CHANCE WILL BE SOUTH OF A LINE FROM CHARLEVOIX TO
OSCODA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE AGAIN POSSIBLE ON SATURDAY IN NORTHERN LOWER
MICHIGAN...MAINLY SOUTH OF M-32. SEVERE STORMS ARE NOT EXPECTED.

ELEVATED FIRE DANGER WILL BE IN PLACE IN NORTHERN LOWER MICHIGAN
SUNDAY...FOR LOW HUMIDITIES AND GUSTY WINDS.

THERE IS ALSO A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND TONIGHT.
SPOTTERS SHOULD ALWAYS PASS ON PERTINENT WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE.

&&

WEATHER.GOV/GAYLORD

JZ

In the hours before

Special weather statement, Jun 10, 5:05 PM EST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
605 PM EDT FRI JUN 10 2016

MIZ008-015-102230-
MACKINAC-CHIPPEWA-
605 PM EDT FRI JUN 10 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CHIPPEWA AND
NORTHEASTERN MACKINAC COUNTIES...

AT 603 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR LOWER TAHQUAMENON FALLS STATE PARK
TO 6 MILES SOUTHWEST OF RACO TO NEAR EAST LAKE. MOVEMENT WAS EAST AT
35 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS...ALONG WITH BRIEF VERY HEAVY RAIN.

LAT...LON 4677 8485 4666 8493 4660 8493 4653 8481
      4656 8468 4646 8455 4645 8447 4651 8438
      4649 8427 4651 8424 4640 8414 4619 8408
      4615 8401 4606 8396 4606 8390 4587 8383
      4601 8494 4631 8489 4664 8524 4675 8524
TIME...MOT...LOC 2203Z 282DEG 28KT 4670 8524 4631 8481 4607 8485

MSB
Local storm report, Jun 10, 5:53 PM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
653 PM EDT FRI JUN 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             3 S BRIMLEY             46.36N 84.57W
06/10/2016  M0.50 INCH       CHIPPEWA           MI   LAW ENFORCEMENT

&&

MBOGUTH
Local storm report, Jun 10, 6:24 PM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
724 PM EDT FRI JUN 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HIGH SUST WINDS  3 E BRIMLEY             46.40N 84.50W
06/10/2016  M40 MPH          CHIPPEWA           MI   BUOY

            BUOY STATION 3 E BRIMLEY /WDH7559/.

&&

NWS GAYLORD MI
IRIS SYSTEM

The radar

The NCL Michigan radar (KAPX), 123 km away, was scanning. The volume nearest the first event began at 01:12 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benzie

When
June 10, 8:15 PM EST
Where
Benzie County, Frankfort
Measured
52 kt (60 mph) estimated gust
Property damage
$9,000
Reported by
Law Enforcement
Coordinates
44.630, -86.230

Several trees and a few power lines were downed.

Thunderstorm Wind, Benzie

When
June 10, 8:30 PM EST
Where
Benzie County, 1.47 mi SSW of Lake Ann
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
44.700, -85.860

Several large tree limbs were downed.

Thunderstorm Wind, Wexford

When
June 10, 9:30 PM EST
Where
Wexford County, Buckley
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
44.500, -85.670

A few trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647050, 647051, 647052.